Alert archive / South Dakota / Flash Flood Warnings in 2017

Flash Flood Warning 2, NWS Rapid City, SD

August 14, 2017Oglala Lakota County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Aug 14, 2017, 9:00 PM MDT for Oglala Lakota County, South Dakota. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2017, 9:00 PM MDT (03:00 UTC)
Expired
Aug 15, 2017, 1:00 AM MDT
In force
4 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Oglala Lakota County, SD

The radar

The Rapid City radar (KUDX), 87 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 9:00 PM MDTHEAVY RAIN 2.655 E Porcupine, SD
Aug 14, 11:22 PM MDTFLASH FLOOD2 S Sharps Corner, SDROAD WASHED OUT PEOPLE STRANDED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2366 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
1.5
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS53 KUNR 150300
FFWUNR
SDC102-150700-
/O.NEW.KUNR.FF.W.0002.170815T0300Z-170815T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Rapid City SD
900 PM MDT MON AUG 14 2017

The National Weather Service in Rapid City has issued a

* Flash Flood Warning for...
  East central Oglala Lakota County in southwestern South Dakota...

* Until 100 AM MDT

* At 858 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 4 inches of rain has 
  fallen this evening. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Kyle and Sharps Corner. 

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4357 10215 4321 10211 4330 10265 4351 10259
      4342 10236

$$

Trimarchi
1 follow-up statement
455 
WGUS73 KUNR 150528
FFSUNR

Flash Flood Statement
National Weather Service Rapid City SD
1128 PM MDT MON AUG 14 2017

SDC102-150700-
/O.CON.KUNR.FF.W.0002.000000T0000Z-170815T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oglala Lakota SD-
1128 PM MDT MON AUG 14 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MDT FOR
EAST CENTRAL OGLALA LAKOTA COUNTY...

At 1125 PM MDT, local law enforcement reported flash flooding near 
Sharps Corner due to a road being washed out. 2 to 4 inches of rain 
has already fallen due to thunderstorms earlier in the evening.

Runoff from storms earlier this evening will continue to cause flash 
flooding through the early morning hours.

Some locations that will experience flooding include...
Kyle and Sharps Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4357 10215 4321 10211 4330 10265 4351 10259
      4342 10236

$$

Helgeson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 5:30 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 14, 5:30 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
530 PM MDT Mon Aug 14 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 246 PM MDT Mon Aug 14 2017

Current surface analysis shows an area of low pressure over far
southeastern MT, with a warm front extending southeast into the
Black Hills area and a cold front extending southwest into
southwestern WY. Upper level analysis shows weak ridging centered
over the Northern Plains, with low pressure over southwest Canada.
Trough extends southward across the western US, with embedded
shortwave energy moving across MT and WY into the western Dakotas
ahead of stronger shortwave over the Great Basin. Showers and
thunderstorms are starting to flare up from southeast MT to
eastern WY, with a few showers over the Black Hills and northwest
SD as well. Temps are mostly in the 70s and lower 80s with east
to southeast winds to the east of the boundary, south to southwest
across northeast WY.

Unsettled weather can be expected through Tuesday evening as
disturbances cross the region. The best chances for pcpn look to be
late today through this evening and again later Tuesday afternoon
into Tuesday night. Northeast WY will see the best chances late this
afternoon, spreading east across the rest of the CWA this evening. A
few strong to severe storms with hail and strong wind gusts still
look possible late this afternoon into this evening from northeast
WY to at least far western SD as MUCAPE values of 1000 to around
1500 j/kg are progged over these areas near and ahead of
southeastward moving low pressure and frontal boundary. Strongest
activity will taper off overnight, but isolated to scattered showers
and storms are expected into Tuesday morning.

Good chances for showers and storms will continue Tuesday into
Tuesday night as shortwave trough moves across the Rockies and into
the Plains. Low pressure and frontal boundary will slide slowly
southeast across southwest SD and along the SD/NE border on Tuesday,
with the best instability Tuesday afternoon into Tuesday evening
across southern SD into NE. The best chance for a few strong to
severe storms will be southeast of the Black Hills and especially
near the low pressure area along the NE border. Highs will only be
in the 70s to around 80 degrees with a good deal of cloud cover in
most areas. Main activity will exit from west to east Tuesday night,
with a few showers possibly lingering across south central SD into
Wednesday.

The rest of the week and the weekend look drier and warmer as weak
ridging and drier westerly flow will be place across the region.
Highs will be back to near average levels Thursday through the
weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 530 PM MDT Mon Aug 14 2017

An upper level trough will bring scattered to numerous showers and
thunderstorms to northeast WY and much of western SD through the
evening hours, with isolated to scattered showers and
thunderstorms expected overnight into Tuesday morning. Local MVFR
conditions will occur with the storms, as well as hail/gusty
winds with stronger storms early this evening. Outside of storms,
VFR conditions expected this evening, but MVFR CIGS may develop
late tonight across parts of the SD plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...26
Hazardous weather outlook, Aug 14, 4:28 AM MDT, 16 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
428 AM MDT Mon Aug 14 2017

SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
428 AM MDT Mon Aug 14 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become more numerous this
afternoon and persist as they move east tonight. Isolated severe
thunderstorms with large hail and damaging winds are possible,
mainly between 300 PM and 900 PM MDT. Locally heavy rain may fall
east of the Black Hills tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue Tuesday. Organized severe
thunderstorms are not expected, but locally heavy rain may occur
east of the Black Hills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-151300-
Mellette-Todd-Tripp-
528 AM CDT Mon Aug 14 2017

This Hazardous weather outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms this afternoon will become more
numerous tonight. Organized severe thunderstorms are not expected,
but locally heavy rain may fall later tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue Tuesday. Isolated severe
thunderstorms are possible Tuesday afternoon and early evening
with large hail and damaging wind gusts. Locally heavy rain may
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ042>044-151300-
Oglala Lakota-Jackson-Bennett-
428 AM MDT Mon Aug 14 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become more numerous late this
afternoon and persist as they move east tonight. Isolated severe
thunderstorms with large hail and damaging winds are possible,
mainly between 300 PM and 900 PM MDT. Locally heavy rain may fall
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue Tuesday. Organized severe
thunderstorms are not expected, but locally heavy rain may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 14, 8:36 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
836 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             4 S NEWELL              44.66N 103.42W
08/14/2017  E0.88 INCH       BUTTE              SD   PUBLIC

&&

ME
Local storm report, Aug 14, 8:39 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 N PORCUPINE           43.26N 102.33W
08/14/2017  E1.50 INCH       OGLALA LAKOTA      SD   STORM CHASER

&&

ME
Local storm report, Aug 14, 8:40 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       1 E DOWNTOWN RAPID CITY 44.07N 103.21W
08/14/2017  M1.15 INCH       PENNINGTON         SD   NWS OFFICE

&&

ME
Local storm report, Aug 14, 8:47 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             5 E PORCUPINE           43.24N 102.23W
08/14/2017  E1.75 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

ME
Local storm report, Aug 14, 8:48 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
848 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND GST     5 NE PORCUPINE          43.29N 102.27W
08/14/2017  M61 MPH          OGLALA LAKOTA      SD   MESONET

&&

ME
Local storm report, Aug 14, 8:59 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 S PORCUPINE           43.20N 102.33W
08/14/2017  E1.00 INCH       OGLALA LAKOTA      SD   PUBLIC

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:00 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington60 min
Aug 14, 6:23 PM MDTSpecial Weather StatementUNRPennington37 min
Aug 14, 6:24 PM MDTSevere Thunderstorm WarningUNROglala Lakota66 min
Aug 14, 6:37 PM MDTSevere Thunderstorm WarningUNRButte53 min
Aug 14, 6:50 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington41 min
Aug 14, 7:26 PM MDTSevere Thunderstorm WarningUNRLawrence49 min
Aug 14, 7:27 PM MDTFlash Flood WarningUNROglala Lakota5 hr
Aug 14, 7:37 PM MDTSevere Thunderstorm WarningUNRBennett, Oglala Lakota68 min
Aug 14, 7:46 PM MDTSpecial Weather StatementUNRButte44 min
Aug 14, 8:16 PM MDTSevere Thunderstorm WarningUNRButte, Meade33 min
Aug 14, 8:50 PM MDTSevere Thunderstorm WarningUNRBennett, Oglala Lakota55 min
Aug 15, 12:20 AM MDTAreal Flood WarningUNRBennett, Oglala Lakota, Pennington12 hr
Aug 15, 3:42 PM MDTSpecial Weather StatementUNRJackson33 min
Aug 15, 5:11 PM MDTSpecial Weather StatementUNRMellette34 min
Aug 15, 5:29 PM MDTSpecial Weather StatementUNRMellette31 min

Nearby

Flash Flood Warnings in South Dakota, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.